Jump to content
Wallace

A new resource: ‘Understanding Antidepressants’

Recommended Posts

Hellbutrin
On 4/8/2018 at 3:18 PM, Altostrata said:

All good questions! Here are my observations after counseling thousands of people in tapering:

 

- We advocate 10% reduction per month. While this seems agonizingly slow (it is), the patient consensus is that 25% reductions result too often in severe withdrawal symptoms. The rationale and methodology is here Why taper by 10% of my dosage?

 

- In the literature on withdrawal syndrome, paroxetine and venlafaxine have been repeatedly mentioned as having the highest incidence of withdrawal symptoms. The research drops off in the mid-2000s. Anecdotally, we have also seen a lot of difficulty here with Cymbalta and Pristiq (neither of which are available in graduated dosages). However, we have reports of severe and prolonged withdrawal syndrome from all psychiatric drugs, including fluoxetine, bupropion, lamotrigine, trazodone, and even SAM-e.

 

Our most popular topic is Tips for Tapering Off Wellbutrin (bupropion), with nearly a half-million views, followed by Tips for Tapering off Lexapro (escilatopram), with more than 300,000 views, and Tips for Tapering Off Pristiq (desvenlafaxine), 264,000 views. This probably is related to the frequency of prescription of the drugs rather than severity of tapering difficulty. However, it does indicate that many people have probably tried to go off bupropion, etc., gotten withdrawal symptoms, and resorted to the Web to find an exit path.

 

As they say in the literature, there is a lot of individual variability.

 

- A history of going on and off psychiatric drugs, cold switches, cold turkeys, or prior adverse reactions or withdrawal syndrome seems to predispose people to withdrawal difficulties. (We're also seeing antibiotics precipitating or exacerbating withdrawal syndrome.) Since most people probably have gotten adverse reactions or tried to go off their drug or accidentally skipped a dose and gotten withdrawal symptoms, this aspect of risk is very, very common. The nervous system is not made of rubber.

 

(Wallace, one thing you can do for us is to tell your colleagues never, ever recommend skipping doses to taper. This brings on a humongous withdrawal syndrome. We all know these drugs need to be taken consistently. If you observe your patients getting withdrawal symptoms when they accidentally forget a pill, what would you expect to happen if they skip doses to taper?)

 

Physicians are very blase about switching people from psychiatric drug to psychiatric drug, and they should not be. Every drug switch has its cost.

 

People who have been taking a drug for years are definitely at risk for withdrawal syndrome, the dosage level doesn't seem to matter. (Doctors erroneously often tell patients they're taking a "low dosage" when they're taking the usual dosage. 20mg Prozac is not a low dosage.) However, we see people having difficulty coming off when they've taking the drug for only a few months. The literature says anyone who has taken the drug for more than a month is at risk for withdrawal syndrome; this probably was observed at clinical trials, which are usually less than 2 months.

 

We also see people who have immediate severe adverse reactions, but whose physicians persuade them to continue taking the drug, often with the addition of a benzo (which also incurs physiological dependency). These are people who should never take the drug in the first place. Even if exposure was only a few tablets, they often have symptoms that are identical to severe withdrawal symptoms for years, i.e. neurological dysregulation. Their recovery pattern is the same as that of severe withdrawal syndrome: Very gradual, slow, frustrating, with a lot of setbacks.

 

- Why do people develop particular withdrawal symptoms? First off, sleep disruption is so common as to be almost universal. These drugs affect the sleep cycle.

 

Otherwise, much of withdrawal syndrome is neurological dysregulation, which tends to attack whatever physiological stress point one might have. Generally, the nervous system becomes hypersensitive to all kinds of stimuli; it has this in common with fibromyalgia (a common misdiagnosis, also chronic fatigue syndrome). Hyper-reactivity may be expressed in brain zaps (see Lhermitte's sign) or other paresthesia, pain, or waves of unpleasant stimulation often described as "anxiety" or "panic."

 

It may also be felt as unprecedented dark thoughts, low mood, or horror. Downregulation has sidelined a regulating neurotransmitter from the neurological symphony and it's out of tune.

 

The hypersensitivity extends to all psychiatric drugs, drugs such as antibiotics, and sometimes even supplements and foods. The person may become extraordinarily light-sensitive, for example. For that, we recommend reducing light stimulation by darkening rooms and wearing dark glasses. This reduces the cycle of hyper-reactivity in the eyes and it eventually fades away.

 

To me, it's very important to see withdrawal syndrome as a global neurological dysregulation. That is why symptoms come and go and mutate, the nervous system is struggling to patch itself up, with varying success, despite the handicap of downregulation. Recovery is a slow, progressive, iterative process. As drug hypersensitivity is built in, attempting to repair this drug damage with other drugs often makes it worse. Fortunately, neuroplasticity is also built in, and if the nervous system can adapt to the drugs, it can adapt to their absence -- as long as we don't interfere with it.

Hi Altostrata,

 

What would you recommend for people that are in my situation?

 

I tried to taper off of Wellbutrin 9 months ago by skipping days for three weeks, obviously this was not nearly long enough for a "taper" and my doctor told me to taper by skipping doses, which obviously made my situation worse. I'm terrified that I might have permanently destabilized my nervous system. I haven't had ANY windows in the 9 months since I quit taking the medication. On bay days I'm suicidal and on good days I feel like hell. I still have all of the classic withdrawal symptoms such as anhedonia, memory loss, lack of ability to concentrate on anything, depression and anxiety, head pressure, muscle burning and intrusive thoughts. None of which did I have prior to quitting the medication, I started taking Wellbutrin for some mild anxiety that I was having at school, and now I'm here. I've been seeing frequent reports of individuals who end up in protracted withdrawal for years, and in some cases permanently. I know that typically these are cases of individuals who had been taking the medication at high doses for decades, and I was only taking the lowest dosage of mine for less than two years. But I feel like with how extreme my reactions have been so far, that I could end up being one of those lucky few that gets stuck like this. I know that this is a negative way to think, but I want to be prepared for how I'm going to handle this. I don't want to reinstate, and I don't want to ever take another psychiatric drug ever again. But I'm starting to wonder if I need to start thinking about some other options since I'm this far into withdrawal and I feel like I'm getting worse. 

Share this post


Link to post
Share on other sites
Altostrata

Hellbutrin, please post your questions about your situation in your Introductions topic. Thank you.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.